Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

July 1, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2005, 4:14 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 4:14 PM MDT (22:14 UTC)
Expired
Jul 1, 2005, 5:15 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-655 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 012216
SVRMAF
NMC015-012315-
/O.NEW.KMAF.SV.W.0221.050701T2214Z-050701T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 515 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  MALAGA...24 MILES SOUTHEAST OF CARLSBAD...MOVING NORTHEAST AT
  20 MPH. ANOTHER SEVERE STORM WAS LOCATED 12 MILES SOUTHWEST OF 
  WHITES CITY...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN EDDY COUNTY...
  EASTERN EDDY COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3227 10484 3201 10484 3201 10372 3238 10371
      3228 10408

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:16 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 1:16 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT FRI JUL 1 2005

.SHORT TERM...
THE LIGHT BAND OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE
NORTHERN PERMIAN BASIN ALONG A MOISTURE RIDGE THIS MORNING HAS LEFT
A MOIST SURFACE LAYER AND MULTIPLE OUTFLOW BOUNDARIES IN ITS WAKE.
THIS HAS BEEN THE PATTERN FOR THE PAST TWO DAYS.  EXPECT GREATER
AREAL COVERAGE IN THUNDERSTORM ACTIVITY LATER TONIGHT AS AN OUTFLOW
BOUNDARY...CURRENTLY LOCATED ALONG A SOUTHWEST-NORTHEAST LINE FROM
LUBBOCK TX TO ARDMORE OK...DRIFTS SOUTHWARD.  WATER VAPOR IMAGERY
AND MESOANALYSIS OF UPPER AIR DATA BOTH INDICATE A WEAKENING OF THE
UPPER HIGH THAT HAS ANCHORED ITSELF ACROSS WEST TEXAS AND SOUTHERN
NEW MEXICO FOR MOST OF THE WEEK.  AS IT CONTINUES ITS WESTWARD
DRIFT...THE FA WILL SEE AN INCREASE IN NORTHWEST FLOW ALOFT ALONG
THE NORTHERN AND NORTHEASTERN ZONES.  THE JAYTON PROFILER THIS
MORNING /1200Z/ SHOWED 30 KNOT WINDS AROUND 900 MB. CURRENT THINKING
IS THAT RESULTANT LLJ TONIGHT SHOULD INCREASE TO 30-40 KNOTS WITH
THE APPROACH OF A SHORT WAVE.  THIS...IN COMBINATION WITH HIGH CAPE
VALUES APPROACHING 3000 J/KG AFTER ATMOSPHERIC RECOVERY FROM EARLY
MORNING SHOWERS...WILL AID IN THE DEVELOPMENT OF A POSSIBLE MCS THAT
MAY AFFECT THE EXTREME NORTHERN ZONES TONIGHT. THE LIMITING FACTOR
WILL BE THE STRENGTH OF THE CONVECTIVE INHIBITION THIS FAR SOUTH
LATER IN THE EVENING.

LOOK FOR THE BEST CHANCES OF RAIN TO OCCUR IN SOUTHEASTERN NM LATE
THIS AFTERNOON/EARLY THIS EVENING AS ISOLATED THUNDERSTORMS...ONE OR
TWO OF WHICH MAY APROACH SEVERE LIMITS...DEVELOP ALONG A THETA-E
RIDGE.  DRY LIGHTNING IS STILL A POSSIBILITY AS WAS THE CASE
YESTERDAY AFTERNOON NEAR ARTESIA...HOWEVER INCREASED LOW-LEVEL
MOISTURE MAY LIMIT THE AMOUNT TONIGHT.  THE FOCUS SHOULD SHIFT TO THE
NORTHEASTERN PERMIAN BASIN LATER TONIGHT AND INTO THE EARLY MORNING
HOURS AS THE SOUTHERN FRINGE OF A POSSIBLE MCS MAKES ITS WAY
SOUTHEAST ACROSS THE PANHANDLE.

THE BIGGEST CHANGE TO THE GRIDS WILL BE TO THE POPS...WX...AND QPF.
EXPANDED THE POP COVERAGE ACROSS THE NORTHEASTERN ZONES AND
SUBSEQUENT QPF VALUES.  MORE ISOLATED THUNDERSTORMS MAY OCCUR
FARTHER SOUTH...AS THEY PROPAGATE OFF THE ELEVATED HEAT SOURCES OF
THE DAVIS MOUNTAINS.

OTHERWISE...THE OTHER MAIN CONCERN IS THE HEAT LATER THIS
AFTERNOON.  EVEN THOUGH EARLY MORNING CLOUDS MAY HAVE SUPPRESSED
HEATING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN FOR A SHORT
WHILE...CLOUDS ARE ALREADY STARTING TO DIMINISH WHILE LOW-LEVEL
MOISTURE HAS INCREASED CONSIDERABLY.  THIS WILL ADD TO THE HEAT
INDEX MAKING IT FEEL HOTTER THAN IT CURRENTLY SHOWS ON THE
THERMOMETER.  YESTERDAY...AND THE PAST SEVERAL DAYS...THE LIMITING
FACTOR WAS LOW HUMIDITY.  EVEN THOUGH TEMPERATURES REACHED TO NEAR
110 IN SOME PLACES...HEAT INDEX VALUES REMAINED BELOW 105.  SINCE
DRIER AIR WILL MIX EASTWARD IN SUBSEQUENT DAYS...ANY HEAT
ADVISORIES WILL LIKELY BE DELAYED UNTIL MID NEXT WEEK.

.LONG TERM...
UPPER LEVEL RIDGE OVER THE AREA WILL PERSIST THROUGH THE WEEKEND...
BUT WILL WEAKEN SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS FLATTEN
SAME IN SOUTHWARD SAGGING WESTERLIES.  HOT TEMPERATURES WILL PERSIST
THROUGH THE WEEKEND...BUT THERE WILL BE SOME OPPORTUNITIES FOR
PRECIPITATION WHILE THE UPPER RIDGE IS IN A WEAKENED STATE.

MAY BEGIN THE SECOND PERIOD WITH WIDELY SCATTERED CONVECTION OVER
MUCH OF THE CWA...SIMILAR TO WHAT OCCURRED FURTHER NORTH OF THE
AREA THIS MORNING.  DIFFICULT TO TIME AFOREMENTIONED SHORTWAVE
TROUGHS MEANDERING AROUND THE UPPER RIDGE...BUT THE LOWER HEIGHTS
AND AN INCREASE IN MOISTURE THROUGH THE ATMOSPHERIC COLUMN COULD
ALLOW FOR MORE THAN WHAT WE/VE SEEN OVER THE PAST SEVERAL DAYS.  DUE
TO THE DIFFICULTY IN TIMING SHORTWAVE TROUGHS AND PLACING LOW LEVEL
FOCI...HAVE INSERTED LOW ORDER POPS OVER A GOOD DEAL OF THE AREA
THROUGH THE WEEKEND.   DRIER AIR WILL START TO MIX EASTWARD ON
SATURDAY...THEN WILL PUSH FURTHER EAST ON SUNDAY AND MONDAY.
THEREFORE...HAVE KEPT THE WESTERN FRINGES OF THE CWA DRY ON THOSE
DAYS...AND EXPANDED LOW ORDER POPS OVER THE EAST.  SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS DUE TO CONTINUED DRY MID
LEVELS...BUT THE THREAT APPEARS TOO ISOLATED FOR A PROMINENT
MENTION IN THE HWO.

UPPER RIDGE WILL BEGIN TO STRENGTHEN AND SPREAD BACK OVER THE CWA
TUESDAY AND WEDNESDAY NEXT WEEK.  THEREFORE...LOW ORDER POPS SIMILAR
TO WHAT WE/VE HAD THE LAST SEVERAL DAYS WILL REMAIN IN THE
FORECAST...MAINLY OVER THE FAVORED HIGHER TERRAIN.  MAX TEMPERATURES
WILL PROBABLY DECREASE A LITTLE SATURDAY OVER THE WESTERN LOW
ROLLING PLAINS DUE TO LOWER HEIGHTS AND CONVECTIVE OUTFLOW.  BY
SUNDAY THOUGH SHOULD SEE MAXES THESE LOCATIONS BACK TO SEVERAL
DEGREES ABOVE NORMAL.  THE DRIER AIR WORKING EASTWARD ON SATURDAY
AND SUNDAY WILL LIMIT MOST LOCATIONS FROM REACHING A 105 DEGREE HEAT
INDEX...SO ANY HEAT ADVISORIES WILL PROBABLY BE POSTPONED UNTIL MID
NEXT WEEK...IF THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  98  75 101 /  20  20  10  10
CARLSBAD NM                70 104  72 105 /  10  10  10   0
DRYDEN TX                  74 100  75  98 /  20  20  20  20
FORT STOCKTON TX           74 104  75 103 /  20  20  10  20
GUADALUPE PASS TX          72  99  72  99 /  10  10  10   0
HOBBS NM                   70 102  73 104 /  20  10  10   0
MARFA TX                   61  99  63  99 /  20  20  20  10
MIDLAND INTL AIRPORT TX    74 100  74 101 /  20  20  10  10
ODESSA TX                  74 101  73 101 /  20  20  10  20
WINK TX                    75 108  77 108 /  10  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

02/67
Hazardous weather outlook, Jul 1, 12:02 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI JUL 1 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021802-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
102 PM CDT FRI JUL 1 2005 (1202 PM MDT FRI JUL 1 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST NM
EARLY THIS EVENING.  A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.  THE GREATEST THREATS FROM ANY STORM THAT BECOMES SEVERE
WILL BE WIND AND...TO A LESSER EXTENT...HAIL.  OTHERWISE...EXPECT
STORMS TO PRODUCE UP TO PEA SIZE HAIL AND 50 MPH WIND GUSTS ALONG
WITH LIGHTNING AND HEAVY RAINFALL.

LATER IN THE EVENING AND INTO THE EARLY MORNING HOURS...A
POSSIBLE MCS MAY DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE NORTHERN
PERMIAN BASIN...INCLUDING BORDEN...SCURRY...HOWARD AND MITCHELL
COUNTIES.  THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT
MAY GENERATE DEADLY LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORMS THAT MAY DEVELOP
DURING THIS TIME PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 1, 2:21 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT FRI JUL 1 2005

TXZ058-012045-
REEVES COUNTY AND UPPER TRANS PECOS TX-
321 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 321 PM CDT. THIS STORM WAS 25 MILES WEST OF ORLA MOVING EAST AT 5
MPH.

GUSTY WIND... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:28 PM MDTSevere Thunderstorm WarningMAFEddy47 min
Jul 1, 4:06 PM MDTSevere Thunderstorm WarningMAFLea54 min
Jul 1, 4:56 PM MDTSevere Thunderstorm WarningMAFLea64 min
Jul 1, 5:57 PM MDTSevere Thunderstorm WarningMAFLea63 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.